This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:—
I wish to call your attention to the harmful effects of the indiscriminate use of penicillin in treatment of the so-called common cold. In the last week I have had two patients with serious reactions to penicillin following the use of this drug for conditions which do not require it. Both patients were suffering from common colds and had been given penicillin in a previous illness. One of the patients, a boy of 12, had received the drug for a wounded hand several years previously. He had received penicillin, 300,000 units, for a common cold several days before I saw him, at which time he had urticaria and pronounced edema of the lips and the mucous membrane of the mouth. This later became so extensive as to resemble gangrenous stomatitis and glossitis. At present the tissues of the lips and the mouth are sloughing away. The other
Goldman J. REACTIONS TO PENICILLIN. JAMA. 1950;144(12):1023. doi:10.1001/jama.1950.02920120047023